Kentucky, 2013

Flood and Damaging Winds in Kentucky, July 10, 2013

July 10, 2013 · NWS LMK · 22 events in 11 counties and zones

A very humid airmass with dewpoints well into the lower 70s was in place over the Lower Ohio Valley during the late morning and early afternoon on July 10th. A sharpening trough over the western Great Lakes brought moderate mid-level northwest flow over the region during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very humid airmass with dewpoints well into the lower 70s was in place over the Lower Ohio Valley during the late morning and early afternoon on July 10th. A sharpening trough over the western Great Lakes brought moderate mid-level northwest flow over the region during the afternoon hours. Strong instability and the absence of a cap allowed individual strong storms to develop by early afternoon across northern Kentucky along Interstate 64. Some of these storms brought localized damaging wind gusts. A cold pool driven short bowing segment crossed Harrison and Floyd counties in Indiana during the mid afternoon hours, eventually crossing the Ohio River and entering Louisville. This bowing segment brought widespread damaging winds to Louisville, including a 64 mph measured wind gust at Standiford Field in Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 10, 12:15 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 10, 12:15 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED JUL 10 2013

...Updated Aviation Discussion...
.FORECAST UPDATE...
Issued at Noon EDT Wed Jul 10 2013

After coordination with neighboring offices, decided to go ahead
with a flash flood watch in the areas that had the lowest 1-hour
flash flood guidance over the eastern forecast area. The I-65
corridor around Louisville has higher guidance, but with timing of
storms around the afternoon rush hour decided to err on the side of
caution and throw them in as well. Bust potential on the western
side of the area is how long the subsidence from the decaying storms
over Illinois continues to keep a cap over that area. Still, surface
temperatures are rising quickly over our area, so CAPEs already are
up around 3-4 thousand.  All we need is a trigger to get these
storms to push through, and still think that will be from the north.

Issued at 945 AM EDT Wed Jul 10 2013

Local WRF and to some extent the HRRR pick up well on current spread
of convection out to our west and north this morning. Bumped up pops
a little over my southwest zones, where some scattered storms have
popped up this morning. Cloud cover is coming in ahead of the
central Illinois convection as well as with the cells to our west.
These clouds should help to temper our highs some today, but
dewpoints are fairly highs, so heat indices likely still will top
out in the mid/upper 90s, perhaps even 100 in the SDF metro.

Storms firing off to our west indicate somewhat of an uncapped
atmosphere, but AMDAR sounding out of SDF has a weak cap at 800 mb,
possibly from sinking air with the cirrus shield our ahead of those
storms in central Illinois. As of this writing, that subsidence
looks like it is weakening the cells just west of Hancock and Ohio
counties. Think this cap will be long enough to allow what the local
WRF shows as a line of storms moving in from the north later this
afternoon. By then soundings indicate plenty of CAPE despite the
cloud cover, so these storms will have enough instability to stay
together and producing damaging winds and possibly some hail. We'll
have to get fairly tall storms to get the hail to survive down to
the surface, given a very moist airmass in place.

&&

.SHORT TERM (Now through Thursday)...
Issued at 316 AM EDT Wed Jul 10 2013

...Strong to Severe Storms Likely This Afternoon Along With Locally
Heavy Rainfall...

In the near term, passing mid-level wave now in Ohio will continue
to track eastward early this morning.  Bulk of the convection
associated with the wave will pass northeast of our area, but some
isolated-scattered showers will be possible mainly across our
eastern half this morning.  Clouds are rapidly clearing out to the
west, so we should see some partial clearing by sunrise in the
central and western sections.  Temperatures will remain for the
remainder of the night with readings bottoming out in the
lower-middle 70s in most locations with upper 70s being more likely
down in the urban centers.

Next mid-level wave within the mean flow will approach the region
later this morning and into the afternoon hours.  Expect convection
to develop over the next few hours from MO into IL with much of
region remaining fairly dry.  In fact, it appears that we'll likely
see some partly to mostly sunny skies this morning which will allow
solar insolation to really get temperatures warmed up.  By mid-late
morning, convection to our northwest will begin to push eastward.
As the mid-level wave and associated surface boundary approach, we
expect convection to become more widespread during the afternoon and
into the evening hours.

Regarding convective potential and intensity, much of our region
will reside on the southern edge of the westerlies this afternoon.
This places much of the better shear to our north.  However, with
the expected insolation this morning, we should see temperatures
warm into the upper 80s and perhaps lower 90s in some spots.  This
combined with dewpoints in the lower-mid 70s will result in strong
instability developing as cooler mid-level temperatures overspread
the region.

Convection will probably be multi-modal with lines and segments
being likely.  Given the decreasing shear profile from NE to SW
across our region, it appears that damaging winds/microbursts and
large hail will be the primary severe weather threats across our
region.  With the wet ground in many places in central KY,
sub-severe winds could easily result in trees coming down fairly
easily. In addition to the severe weather threat, precipitable
water values are still forecast to run quite high this afternoon
with readings in the 1.9-2.0 inch range.  This will result in
locally heavy rainfall with any of the storms that develop.  Given
the rainfall over the past weekend, we are still dealing with fairly
wet grounds.  Thus, the torrential rainfall with this afternoon's
storms will have the capability of producing flash flooding.  The
storms look to have some movement to them, so the flooding threat
could be more attributed to training of cells as well.

Showers and thunderstorms are expected to continue into the evening
hours, but should diminish with the loss of daytime heating this
evening.  We should see a diminishing trend of PoPs from NW to SE
through the overnight hours with much of southern Indiana and
western/NC KY going dry by Thursday morning.  Overnight lows will
cool into the 60s.  A few scattered storms will be possible across
the east/southeast Thursday morning and into the early afternoon
hours, but most locations should see dry conditions by Thursday
evening.  Highs Thursday will be cooler than Wednesday with readings
in the lower 80s.

.LONG TERM (Thursday Night through Tuesday)...
Issued at 302 AM EDT Wed Jul 10 2013

Drier and cooler air will be working its way into the area Thursday
night in the wake of the cold front. At the surface high pressure
will build in across the Ohio Valley through Friday. A trough aloft
will keep the region in northwesterly flow through Friday, before a
ridge builds across the Great Lakes region.

Dry conditions look to prevail through the weekend, though diurnal
storms will begin creeping back towards the far southeastern
portions of the forecast area by Sunday afternoon. Temperatures will
be coolest at the beginning of the period. Lows on Friday morning
will be in the low to mid 60s with highs in the low to mid 80s. By
Sunday lows will be in the upper 60s with highs in the upper 80s.

Moisture return will continue through the beginning of the next work
week. Isolated to scattered afternoon thunderstorms will be possible
Monday and Tuesday afternoons, especially across south central
Kentucky. Temperatures will continue the slow warming trend with
highs in the upper 80s to lower 90s by Tuesday and lows in the lower
70s.

&&

.AVIATION (18Z TAF Update)...
Issued at 115 PM EDT Wed Jul 10 2013

Atmosphere becoming more unstable with heating and high low-level
humidity. Have storms firing up near each of the sites, though
closest to SDF this hour. Expect a more solid line to move in from
the north, though if the more isolated convection over Kentucky
becomes more widespread that will poke some holes in anything moving
in from the north. For now have tried to place the timing of this
line into each of the sites with stronger wind gusts and IFR
restrictions. Lingering moisture overnight may lead to some MVFR
cigs and vsby into daybreak. Expect a front to pass through the
sites late this evening, bringing more solid northerly winds during
the day Thursday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ077>079-091-092.

KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ029>043-045>049-
     053>057-064>067-076>078-081-082.

Updates..........RJS
Short Term.......MJ
Long Term........EER
Aviation.........RJS
Hazardous weather outlook, Jul 10, 10:31 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 AM EDT WED JUL 10 2013

INZ076-083-084-089-090-KYZ023>028-061>063-070>075-111545-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-
1131 AM EDT WED JUL 10 2013 /1031 AM CDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT APPROACHES THE REGION FROM THE NORTHWEST. THESE STORMS ARE
EXPECTED TO BECOME STRONG TO SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. IN
ADDITION...THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL
WHICH MAY PRODUCE LOCALIZED FLOODING DUE TO SATURATED GROUND FROM
THIS PAST WEEKENDS RAINFALL. THE BEST TIME FOR THE OUTLOOK AREA TO
SEE THE STRONG TO SEVERE THUNDERSTORMS WOULD BE ROUGHLY FROM 2 TO
10 PM EDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SOUTHERN PARTS OF THE OUTLOOK AREA THURSDAY MORNING.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT. SPOTTERS SHOULD REPORT SEVERE WEATHER AND FLOODING TO
THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ077>079-091-092-KYZ029>043-045>049-053>057-064>067-076>078-081-
082-111545-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1131 AM EDT WED JUL 10 2013 /1031 AM CDT WED JUL 10 2013/

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT /2 PM CDT/ THIS
AFTERNOON THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT APPROACHES THE REGION FROM THE NORTHWEST. THESE STORMS ARE
EXPECTED TO BECOME STRONG TO SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. IN
ADDITION...THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL
WHICH MAY PRODUCE MINOR FLOODING DUE TO SATURATED GROUND FROM THIS
PAST WEEKENDS RAINFALL. THE BEST TIME FOR THE OUTLOOK AREA TO SEE
THE STRONG TO SEVERE THUNDERSTORMS WOULD BE ROUGHLY FROM 2 TO 10
PM EDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SOUTHERN PARTS OF THE OUTLOOK AREA THURSDAY MORNING.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT. SPOTTERS SHOULD REPORT SEVERE WEATHER AND FLOODING TO
THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ/EER/RJS

In the hours before

Special weather statement, Jul 10, 12:35 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EDT WED JUL 10 2013

INZ076-077-084-101820-
CRAWFORD IN-ORANGE IN-WASHINGTON IN-
135 PM EDT WED JUL 10 2013

...THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH
HAIL...AND 40 MPH WINDS MOVING INTO ORANGE COUNTY INDIANA...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 11 MILES SOUTH OF BEDFORD TO
13 MILES SOUTHEAST OF SHOALS...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND BRIEF GUSTY WINDS UP TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  ENGLISH...
  ECKERTY AND ABYDEL...
  ORLEANS...
  TASWELL AND MIFFLIN...
  BROWNSTOWN AND YOUNGS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS. STAY
TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.

&&

LAT...LON 3878 8618 3842 8625 3842 8626 3840 8625
      3839 8626 3836 8626 3835 8628 3832 8627
      3832 8629 3830 8627 3827 8627 3826 8668
      3869 8669 3869 8632 3873 8631 3876 8629
TIME...MOT...LOC 1733Z 272DEG 22KT 3871 8653 3850 8667

TWF
Special weather statement, Jul 10, 12:53 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 PM EDT WED JUL 10 2013

KYZ045-053-054-101825-
LARUE KY-MARION KY-NELSON KY-
153 PM EDT WED JUL 10 2013

...SMALL THUNDERSTORM MAY PRODUCE 1/2 INCH HAIL IN LARUE...MARION
AND NELSON COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SMALL BUT STRONG THUNDERSTORM 5 MILES NORTH OF HODGENVILLE...AND
MOVING EAST AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND HALF
INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW HAVEN AND LYONS...
  BLUE GAP...
  GETHSEMANE AND CULVERTOWN...
  BALLTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3758 8575 3765 8575 3771 8570 3778 8541
      3773 8539 3772 8540 3771 8538 3766 8537
TIME...MOT...LOC 1753Z 257DEG 19KT 3766 8565

JBS
JBS
Special weather statement, Jul 10, 1:00 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT WED JUL 10 2013

KYZ030-031-033-034-101825-
HENRY KY-JEFFERSON KY-OLDHAM KY-SHELBY KY-
200 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SMALL BUT STRONG THUNDERSTORMS OVER THE LOUISVILLE METRO AREA.  THE
STORMS WERE MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  ST. MATTHEWS...
  PROSPECT...
  OKOLONA...
  LYNDON...
  LOUISVILLE...
  EMINENCE AND PEWEE VALLEY...
  ORCHARD GRASS HILLS AND PARK LAKE...
  TARASCON AND LIRO...
  BUCKNER AND DEMPLYTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3856 8500 3852 8502 3850 8501 3819 8529
      3807 8578 3820 8581 3837 8560 3857 8502
TIME...MOT...LOC 1757Z 223DEG 18KT 3838 8525 3822 8572

JBS
Special weather statement, Jul 10, 1:16 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
216 PM EDT WED JUL 10 2013

INZ089-090-KYZ023>025-028-029-101845-
BRECKINRIDGE KY-BULLITT KY-HANCOCK KY-HARDIN KY-HARRISON IN-MEADE
KY-PERRY IN-
216 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF BRANDENBURG TO 8 MILES NORTH OF HARDINSBURG TO HAWESVILLE...AND
MOVING SOUTHEAST AT 30 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HARDINSBURG...
  BRANDENBURG...
  GLIDAS AND CENTRAL...
  MIDWAY AND MATTINGLY...
  DOGWOOD AND HAYSVILLE...
  GRAYSVILLE AND LACONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3793 8658 3811 8641 3813 8638 3814 8632
      3815 8632 3816 8636 3820 8630 3805 8592
      3803 8592 3800 8595 3800 8594 3803 8589
      3801 8584 3774 8609 3767 8645 3785 8692
TIME...MOT...LOC 1817Z 296DEG 27KT 3808 8627 3788 8646
          3783 8671

JBS
Local storm report, Jul 10, 1:21 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     1 W CORYDON             38.21N  86.14W
07/10/2013  E55 MPH          HARRISON           IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1300376

RL

The radar

The Louisville radar (KLVX), 33 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 10, 1:26 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
38.220, -85.740

Local media reported that several trees were downed in the Bashford Manor area and near the Louisville neighborhood of Newburg. Roof damage was reported as well. This damage was a result of a very localized downburst just south of downtown Louisville that occurred minutes prior to the arrival of a more destructive line of storms.

Thunderstorm Wind, Jefferson

When
July 10, 1:35 PM EST
Where
Jefferson County, 1.48 mi SSE of St Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.200, -85.810

The public reported power outages and one tree downed on Dixie Highway.

Thunderstorm Wind, Breckinridge

When
July 10, 12:40 PM CST
Where
Breckinridge County, 0.55 mi W of Garfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -86.360

A spotter reported several trees down along State Highway 86 around 7 miles east of Hardinsburg.

Thunderstorm Wind, Meade

When
July 10, 1:41 PM EST
Where
Meade County, 0.54 mi W of Brandenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -86.180

A spotter in Brandenburg reported several large limbs downed.

Thunderstorm Wind, Jefferson

When
July 10, 1:42 PM EST
Where
Jefferson County, 1.48 mi NNW of Audubon Park
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.220, -85.740

ASOS measured a wind gust of 64 mph at Standiford field in Louisville.

Thunderstorm Wind, Jefferson

When
July 10, 1:45 PM EST
Where
Jefferson County, 0.58 mi NE of (Sdf)staniford Fld L
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.187, -85.724

A spotter reported trees down at Preston Highway and Durrett Lane.

Lightning, Monroe

When
July 10, 12:50 PM CST
Where
Monroe County, 0.55 mi W of Fountain Run
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.720, -85.960

Local law enforcement relayed a report of a house in Fountain Run damaged by lightning.

Thunderstorm Wind, Jefferson

When
July 10, 1:50 PM EST
Where
Jefferson County, 1.14 mi SSE of Indian Hills
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.265, -85.641

Thunderstorm winds in excess of 60 mph caused a large tree branch to fall on and kill a child at the intersection of Deerfield Avenue and Rudy lane.

Thunderstorm Wind, Bullitt

When
July 10, 1:50 PM EST
Where
Bullitt County, 0.54 mi E of Brooks
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -85.690

Local law enforcement reported 3 trees downed in Hillview.

Thunderstorm Wind, Bullitt

When
July 10, 1:57 PM EST
Where
Bullitt County, 4.71 mi SW of Salt River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.930, -85.790

The Bullitt County law enforcement reported a tree down across a power line near Pitts Point.

Thunderstorm Wind, Meade

When
July 10, 1:57 PM EST
Where
Meade County, 0.54 mi W of Brandenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -86.180

A spotter reported trees down in Brandenburg.

Thunderstorm Wind, Taylor

When
July 10, 1:58 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.350, -85.350

Many trees and several structures were damaged by thunderstorm winds in Campbellsville.

Thunderstorm Wind, Taylor

When
July 10, 2:00 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.350, -85.350

The Taylor County emergency manager reported a broken power pole and power lines down on Robinson Avenue in Campbellsville.

Thunderstorm Wind, Hardin

When
July 10, 2:08 PM EST
Where
Hardin County, 0.55 mi E of Crest
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -85.840

Local law enforcement relayed a report of one 8 inch and one 15 inch diameter tree branch downed about 5 miles north of Elizabethtown along Sheperdsville Road.

Thunderstorm Wind, Shelby

When
July 10, 2:10 PM EST
Where
Shelby County, 1.76 mi NW of L S Park
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.220, -85.420

A Kentucky Mesonet site, located 10 miles west of Shelbyville, measured a 59 mph wind gust.

Thunderstorm Wind, Monroe

When
July 10, 1:10 PM CST
Where
Monroe County, 0.89 mi NW of Gamaliel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.640, -85.790

Local law enforcement reported trees down in Gamaliel.

Thunderstorm Wind, Nelson

When
July 10, 2:25 PM EST
Where
Nelson County, 0.88 mi NE of Cravens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -85.540

Local law enforcement reported a tree down along the 6000 block of Old Boston Road, which is around 2 miles west of Old Boston Road.

Flood, Taylor

When
July 10, 2:27 PM EST
Where
Taylor County, 0.73 mi NNE of Campbellsville to 0.7 mi N of Campbellsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.340, -85.347

The Taylor County emergency manager reported minor street flooding in Campbellsville on Broadway.

Thunderstorm Wind, Marion

When
July 10, 2:44 PM EST
Where
Marion County, 2.15 mi NW of Raywick
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -85.460

The Marion County emergency manager reported a tree down across McCauley Road, which is located around 8 miles west of Lebanon.

Thunderstorm Wind, Marion

When
July 10, 2:49 PM EST
Where
Marion County, 1.76 mi SW of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.550, -85.270

Many large limbs were downed along Highway 208 just south of Lebanon.

Thunderstorm Wind, Fayette

When
July 10, 3:02 PM EST
Where
Fayette County, 2.81 mi W of Clays Ferry
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.884, -84.401

A tree was downed near the intersection of Kidville Lane and Jacks Creek Pike.

Thunderstorm Wind, Fayette

When
July 10, 3:06 PM EST
Where
Fayette County, 2.48 mi E of Jonestown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.979, -84.454

Law enforcement reported a tree downed along Buckhorn Drive.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Jefferson2013-07-1013MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452663, 452664, 452665, 452677, 452667, 452678, 452662, 452679, 452685, 452680, 452681, 452683, 452669, 452676, 452668, 452670, 452671, 452666, 452674, 452675, 452673, 452672.